Drug-Induced Serotonin Syndrome

    loading  Checking for direct PDF access through Ovid

Abstract

Serotonin syndrome is a potentially fatal condition caused by drugs that affect serotonin metabolism or act as serotonin receptor agonists. Monoamine oxidase inhibitors, selective serotonin reuptake inhibitors, and serotonin-norepinephrine reuptake inhibitors are the medications most commonly associated with serotonin syndrome. Serotonin syndrome can be mild and of short duration, but a prolonged course, life-threatening complications, and death are possible. Detection of serotonin syndrome is not difficult if the diagnostic criteria are understood and properly used, but the syndrome has no confirmatory tests and other drug-induced syndromes can, to a degree, mimic serotonin syndrome. The treatment is symptomatic and supportive. Antidotal therapies are available, but the evidence for their effectiveness is limited. If serotonin syndrome is promptly identified and aggressively treated, the patient should fully recover.

Related Topics

    loading  Loading Related Articles